MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH UNKNOWN; ENDOSCOPIC ELECTROSURGICAL ELECTRODE, MONOPOLAR, SINGLE-USE

OLYMPUS WINTER & IBE GMBH UNKNOWN; ENDOSCOPIC ELECTROSURGICAL ELECTRODE, MONOPOLAR, SINGLE-USE
Model Number UNKNOWN
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/08/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect device has not been returned to olympus for evaluation.The investigation is in process.Character limitations: brand name: hf-resection electrode, loop, 26 fr., 0.35 wire, 12°, sterile, single use, 12 pcs.Other #: a22202c, 10000690-46.Additional k903323/ k951863/ k954488.Once the investigation has been completed, a supplemental report will be submitted with device evaluation results.This report has been submitted by the importer under this mdr report number 2429304-2022-00098.
 
Event or Problem Description
Olympus received a medwatch report (mw5111906) reporting the following event: during a cystoscopy for a transurethral resection of the prostate, fulguration of bleeding sites and evacuation of clots with the subject device, after resection, the loop was missing from the shaft of the subject device electrode.The loop was not located in the urinary surgical area, in the irrigation fluid or on the sterile field.During the case, 28, 000 mls of fluid was used.The surgeon reported the loop was either flushed out with the copious amounts of irrigation or disintegrated due to the heat during use of the device.The vendor representative confirmed this possible cause.Surgeon was informed the device broke and was either fragmented or deteriorated and not retrievable and was larger than a 10mm needle, an x-ray was required to locate the fragment per facility policy.Due diligence was done to locate the fragmented loop using a camera and monitor at the end of the procedure and the broken device was not identified.In addition the patient had continuous irrigation post-operatively.A post-operative kidney, ureters, bladder (kub) x-ray was performed and the metallic fragment was identified in the bladder.The patient was discharged to home on hospital day 3.A repeat kub will be obtained in one week and if the fragment remains the patient may need another procedure to remove it.No additional information provided.
 
Event or Problem Description
The following additional information regarding the event was received from the customer: the event occurred approximately halfway through a prostate resection procedure.There was a delay in the procedure to open a new loop device.The procedure was completed using the new device.The patient was under general anesthesia during the following time: 1911 to 2127.Although it was reported that the initial loop device was inspected prior to use, it is unknown if any abnormalities were observed.The patient was discharged from the facility on 01sep2022, and it is unknown if the patient requires an additional procedure to remove the device fragment.In addition, the results of the repeat kub x-ray are unknown.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information received from the customer.Information has been added to the following fields: a2, a3, a4, a5, b5 and d10.This investigation is still ongoing.Once the investigation has been completed, a supplemental report will be submitted with the results.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The device was returned to olympus for inspection, and the findings are as follows: it was confirmed that the loop was missing from the forks on the distal end and was not returned for evaluation.There was heavy indication of burn marks, as well as melted insulation on the forks.Dried foreign residue which is consistent with use was also identified.The forks were slightly bent and deformed.Functional tests were unable to be performed because the loop was missing from the electrode.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been over 2 years since the subject device was manufactured.Based on the results of the investigation, the cause of the reported issues is most likely due to improper handling as well as the application of excessive force.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿use only compatible equipment as listed in this section.If other combinations are used, the full responsibility is assumed by the user.¿ ¿risk of injury.If any damage to the insulation at the electrode¿s distal end becomes visible during use, replace the electrode with an undamaged electrode.Otherwise, there is a risk of injury for the patient and/or user.¿ ¿risk of death or serious injury.Improper use of hf current can cause endogenous or exogenous burns, and explosions.Thoroughly review the hf current safety information included in the olympus endoscopy system guide.¿ this supplemental report includes information added to d9, h3 and h4.Also, corrections were made to e2 , e3 and g2 from initial medwatch.Olympus will continue to monitor field performance for this device.

Brand Name
UNKNOWN
Common Device Name
ENDOSCOPIC ELECTROSURGICAL ELECTRODE, MONOPOLAR, SINGLE-USE
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg, germany 22045
GM  22045
Manufacturer Contact
daniel wladow
kuehnstrasse 61
hamburg 22045
GM   22045
4940669662955
MDR Report Key15650557
Report Number9610773-2022-00491
Device Sequence Number5965630
Product Code KNS
UDI-Device Identifier14042761036662
UDI-Public14042761036662
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K790071
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberUNKNOWN
Device Catalogue NumberA22202C
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2022
Supplement Date Received by Manufacturer10/21/2022
01/17/2023
Initial Report FDA Received Date10/21/2022
Supplement Report FDA Received Date11/17/2022
01/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/17/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
F5C739848A (GENERATOR)
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age67 YR
Patient SexFemale
Patient Weight84 KG
Patient EthnicityHispanic